Thunderstorm Wind, Jefferson
- When
- June 29, 8:47 AM CST
- Where
- Jefferson County, 0.87 mi SE of Batavia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.990, -92.160
Trees reported blown down.
On Thursday, June 29, a powerful severe wind event moved over the region. This event was known as a derecho given its long duration from north of Kansas City to southern Indiana and its consistent strong intensity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
On Thursday, June 29, a powerful severe wind event moved over the region. This event was known as a derecho given its long duration from north of Kansas City to southern Indiana and its consistent strong intensity. Almost all of the damage in the area surveyed locally was due to straight-line winds, at times easily peaking between 100-120 mph in far western Illinois. Those who experienced the event conveyed how the strongest winds persisted for 10 to 15 minutes, and in some locations, it lasted as long as 20 minutes, which is atypical for derecho events.
There were some swaths of enhanced damage. These were largely due to intense wind surges in the local area. One of these in Clark county, Mo was determined to be a short-lived EF1 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 29, 8:08 AM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 908 AM CDT Thu Jun 29 2023 .UPDATE... Issued at 900 AM CDT Thu Jun 29 2023 Latest water vapor and IR satellite loops show MCS progressing east near the IA/MO border, with storms becoming more organized to our southwest and moving in a little faster than originally forecast. Have expanded severe watch 413, two tier of counties north until 18z. All hazards will be possible, with tornado threat tied to storm proximity to warm front across southeast IA, northeast MO, and west central IL. && .SHORT TERM...(Today and tonight) Issued at 241 AM CDT Thu Jun 29 2023 Key Messages: 1. There is an enhanced or level 3 out of 5 risk of severe thunderstorms today across eastern Iowa into western Illinois. The main threats are damaging winds and large hail. 2. Wildfire smoke and haze will diminish through the day. 3. High temperatures were lowered for today due to the threat of storms. Discussion: At 2 AM, a warm front was draped across northern Missouri then it turns southeastward across far eastern Missouri and into the lower Mississippi Valley. Scattered showers and storms have developed across southern Wisconsin into northern Illinois. Temperatures at 2 AM ranged from the upper 60s to lower 70s. Dewpoints were in the 60s across the area. Further to the west across western Nebraska, a potential Mesoscale Convective System (MCS) is developing early this morning along the theta gradient across the Plains and along +14*C isotherm at 700 MB. The forecast revolves largely around the potential for the MCS across the Plains to move eastward along the 700 MB +14*C cap across the Plains this would track across southern Iowa or northern Missouri later this morning into the afternoon. Timing remains a concern given its current slower speed. Some models time this system into the area mid morning and exiting by mid afternoon. A distance/timing tool on the current speed moves it into the area during the early afternoon and exiting during the early evening. Models soundings have been showing elevated CAPE across the area with very large CAPE values profiles this afternoon especially across southern Iowa. The main threat area is forecast to be along and south of Interstate 80. The potential exits for damaging winds if a mature MCS develops along with a tornado or two. Based on the soundings, there is also the risk of large hail with any elevated storms that develop ahead of the MCS. Due to the potential precipitation shield and clouds associated with this storm system, high temperatures for today were reduced by several degrees. Have high temperatures in the mid to upper 80s across the area today. These may need to be further adjusted lower. Additionally, smoke and haze is forecast to clear today as winds turn to the west. .LONG TERM...(Friday through Wednesday) Issued at 241 AM CDT Thu Jun 29 2023 Key Message 1. Low confidence placement of QPF continues into the weekend, in an otherwise active pattern, where the zonal flow transitions to a temporarily cut off mid level low pressure. The 00z model suite has remained consistent in showing the Friday night through Sunday period with the highest pops within the forecast. This is probably the best period to look at for widespread QPF within our forecast, as the forcing is slower moving, and it appears that there will be little capping in that period with the upper low position near Iowa. Highs remain rather warm, and those temperatures may be a bit too bullish, but highs in the mid- upper 80s to near 90 are forecast Friday and Saturday, with cooler highs under cloud cover Sunday (70s-80s). Looking at early to mid week including the 4th of July, a return to warm readings in the upper 80s to low 90s is anticipated, with a low chance for showers and thunderstorms. ERVIN && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 549 AM CDT Thu Jun 29 2023 MVFR to IFR visibilities are forecast this morning with visibilties between 1 to 3 miles as persistent smoke and haze remain across the area. A cluster of thunderstorms currently moving into eastern Nebraska, northwest Missouri and far southwest Iowa is forecast to move eastward across the area late this morning and through the afternoon. There is still the possibilty that these storms may stay to our south or at least south of KCID and KDBQ. MVFR to IFR visibilties are possible in the strongest showers and storms. In the wake of these storms, expect VFR conditions to prevail. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Gross SHORT TERM...Cousins LONG TERM...Ervin AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 318 AM CDT Thu Jun 29 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 318 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is an enhanced or level 3 out of 5 risk of severe thunderstorms along and south of Interstate 80. There is slight or level 2 out of 5 risk form Interstate 80 to Highway 30 and a marginal or level 1 risk north of that. A line of thunderstorms is forecast to move into the area by late morning and move eastward across the area. The main threats today are damaging winds, large hail, and a tornado or two. This line of storms may move quickly across the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Daily thunderstorm chances continue through the weekend. The storm prediction center is forecasting a level 2, slight risk for severe storms over locations south of Highway 34 in west central Illinois and northeast Missouri. With a level 1 marginal risk in areas along and south of Interstate 80. The primary risk appears to be damaging winds Friday. Strong storms may again be possible south of Highway 34 on Saturday. While many locations do need significant rain, some locations may see heavy rainfall amounts, especially south of Highway 34 in the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. DC/AE
Special Weather Statement
National Weather Service Quad Cities IA/IL
854 AM CDT Thu Jun 29 2023
IAZ098-291445-
Van Buren IA-
854 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of central Van Buren
County through 945 AM CDT...
At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leando, or 12 miles east of Bloomfield, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Leando around 905 AM CDT.
Douds around 910 AM CDT.
Other locations in the path of this storm include Keosauqua,
Birmingham, Bentonsport/Vernon and Stockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern Iowa.
&&
LAT...LON 4083 9218 4090 9190 4085 9178 4069 9184
4072 9218
TIME...MOT...LOC 1354Z 255DEG 27KT 4077 9219
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GibbsPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
924 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM Hail 2 SSE Selma 40.84N 92.14W
06/29/2023 E1.00 inch Van Buren IA Trained Spotter
relayed by another spotter.
&&The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
13 thunderstorm wind. Local standard time, as filed.
Trees reported blown down.
A trained spotter reported winds around 60 mph.
Emergency Management reported widespread tree damage, with many down or snapped on houses, many buildings had damage or destroyed. Highway signs blown off, leaving posts behind. Widespread power outages.
Estimated 70 to 80 mph wind gusts.
The Keokuk Airport AWOS reported this gust.
NWS storm survey found damage consistent with 100 mph straight-line winds. Damage was to dozens of large trees, downed utility poles, and a nearly destroyed outbuilding. A roof was off a home, and a couple mobile homes were severely damaged on the north side of Keokuk.
Power out, with 3 trees blown down.
Trees and power line were reported down, with estimated 70 to 80 mph winds.
NWS Storm Survey found damage to dozens of large trees and utility poles consistent|with peak wind gusts of 90 to 100 mph throughout the town.
Trees blown down on Rainbow Drive.
Estimated 80 mph winds with tree limbs down.
A tree was blown down, onto a power line.
Several large tree branches were reported down on the same street on the south edge of Park View. Branches were 2 to 6 inches in diameter, and from healthy trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103131, 1103132, 1103140, 1103130, 1103133, 1103143, 1103136, 1103134, 1103144, 1103137, 1103135, 1103138, 1103141.